Chapter 16 Flashcards Preview

Nutrition > Chapter 16 > Flashcards

Flashcards in Chapter 16 Deck (30)
Loading flashcards...
0

​2.​The merging of conventional therapies with established complementary and alternative medicine is known as _____ medicine.
a.
alternative
b.
integrative
c.
naturopathic
d.
homeopathic

B

1

​1.​If an individual has a back problem and seeks treatment using acupuncture as well as a physician at a traditional spine clinic, this would be an example of using _____ medicine.
a.
traditional
b.
integrative
c.
alternative
d.
complementary

D

2

​3.​Traditional Chinese medicine is based on balance and restoration of
a.
natural immunity.
b.
yin and yang forces.
c.
natural healing forces.
d.
body, mind, and spirit.

B

3

​4.​A macrobiotic diet may help support recovery of individuals with cancer when used along with conventional cancer treatments because it
a.
is high in protein, minerals, and vitamins.
b.
restricts intake of carcinogens and mutagens.
c.
is low in fat and high in fiber and plant foods.
d.
starves cancer cells while nourishing healthy cells.

C

4

​5.​To provide a nutritional “safety net,” patients may be encouraged to take a multivitamin/multimineral supplement that contains
a.
specific nutrients which cannot be obtained from the food supply in adequate amounts.
b.
100% or less of the Dietary Reference Intakes (DRIs) for most micronutrients.
c.
at least 100% of the DRIs for most micronutrients.
d.
specific nutrients that are found to be lacking in their diet using dietary analysis.

B

5

​6.​The Dietary Supplement Health and Education Act (DSHEA) of 1994 considers dietary supplements to be
a.
foods.
b.
drugs.
c.
nutrients.
d.
food additives.

A

6

​7.​Dietary supplements are regulated by the
a.
Centers for Disease Control and Prevention (CDC).
b.
Environmental Protection Agency (EPA).
c.
U.S. Food and Drug Administration (FDA).
d.
U.S. Department of Agriculture (USDA).

C

7

​8.​Before a manufacturer can distribute a product that contains a new dietary ingredient, it must provide data that demonstrate
a.
the safety and efficacy of the product.
b.
that the product is distinct from other available products.
c.
that the quality of the product can be maintained consistently.
d.
that the product has been safely used by study subjects for at least 2 years.

A

8

​9.​Foods that contain physiologically active food components are called
a.
probiotics.
b.
functional foods.
c.
dietary supplements.
d.
complementary foods.

B

9

​10.​For patients who are taking prescription or over-the-counter drugs, herbal preparations
a.
should all be avoided.
b.
can be considered safe.
c.
should be taken separately from drugs.
d.
may cause dangerous herb-drug interactions.

D

10

​11.​Registered dietitians may encourage patients to use specific herbal supplements
a.
that are less expensive than conventional medications.
b.
that they have used themselves and found to be helpful.
c.
that are approved by the U.S. Department of Agriculture (USDA).
d.
for which efficacy and safety have been scientifically studied and documented.

D

11

​12.​Drug-drug or nutrient-drug interactions are likely to occur if the number of medications and/or supplements used by a patient is _____ or more.
a.
3
b.
5
c.
8
d.
10

C

12

​13.​Unintended effects of drugs are called
a.
risks.
b.
side effects.
c.
secondary benefits.
d.
complementary effects.

B

13

​14.​A patient should be discouraged from using Echinacea to help reduce the duration of colds if he or she is using
a.
anticoagulant drugs to prevent formation of blood clots.
b.
immunosuppressant drugs following an organ transplant.
c.
oral contraceptives or hormone replacement therapy.
d.
oral hypoglycemic agents for treatment of diabetes.

B

14

​15.​If a patient with depression takes a selective serotonin reuptake inhibitor (SSRI), the nurse may want to ask them about use of herbal products because of potential interactions if they are using
a.
ginseng.
b.
ginkgo biloba.
c.
St. John’s wort.
d.
evening primrose oil.

C

15

​16.​If a patient with arthritis develops iron-deficiency anemia, he or she should be asked about use of
a.
alcoholic beverages.
b.
stool softeners and laxatives.
c.
caffeinated foods and beverages.
d.
nonsteroidal antiinflammatory drugs.

D

16

​17.​Nurses should ask patients about their use of over-the-counter medications because
a.
they may cause drug-drug or nutrient-drug interactions.
b.
the medical staff has a legal responsibility to know what patients are using.
c.
they may be able to advise patients about cheaper generic forms of drugs.
d.
patients should not take prescription and over-the-counter drugs at the same time.

A

17

​18.​Most drug absorption occurs in the
a.
esophagus.
b.
stomach.
c.
small intestine.
d.
large intestine.

C

18

​19.​Compared with when a drug is taken on an empty stomach, if it is taken with food it will be
a.
excreted more slowly.
b.
excreted more quickly.
c.
absorbed more slowly.
d.
absorbed more quickly.

C

19

​20.​Drugs used to lower serum cholesterol levels may decrease absorption of
a.
minerals.
b.
amino acids.
c.
fat-soluble vitamins.
d.
water-soluble vitamins.

C

20

​21.​Older adults may be at risk for potassium depletion if they use both
a.
certain diuretics and laxatives.
b.
decongestants and antihistamines.
c.
beta blockers and cholesterol-lowering drugs.
d.
antacids and nonsteroidal antiinflammatory drugs.

A

21

​22.​If a patient is taking a drug that causes nausea, he or she may be advised to
a.
drink liquids only.
b.
eat only starchy and bland foods.
c.
eat spicy foods to stimulate the appetite.
d.
drink liquids between rather than with meals.

D

22

​23.​If a patient is taking a drug that causes dry mouth, he or she may be advised to
a.
choose soft, moist foods.
b.
use mouthwash between meals.
c.
drink liquids only until the problem resolves.
d.
choose dry foods to stimulate saliva production.

A

23

​24.​A meal that should not be eaten by a patient who takes a monoamine oxidase inhibitor (MAOI) is
a.
vegetable omelet with grapefruit juice.
b.
salami and parmesan cheese sandwich.
c.
split pea and ham soup with crackers.
d.
beef and vegetable stir fry with rice.

B

24

​25.​If a patient uses a monoamine oxidase inhibitor (MAOI) and they develop a headache, heart palpitations, and high blood pressure, they may have eaten food containing
a.
caffeine.
b.
licorice.
c.
alcohol.
d.
tyramine.

D

25

​26.​A fruit juice that may increase the bioavailability of certain drugs and may have serious consequences is _____ juice.
a.
orange
b.
cranberry
c.
pineapple
d.
grapefruit

D

26

​27.​Individuals who are taking the anticoagulant warfarin to prevent formation of blood clots should limit their intake of foods high in vitamin
a.
A.
b.
K.
c.
B12.
d.
D.

B

27

​28.​When administering medications to patients receiving tube feedings, to ensure that the correct form of the medication is used and that it is compatible with the enteral formula, the best person to consult is the
a.
physician.
b.
pharmacist.
c.
registered nurse.
d.
registered dietitian.

B

28

​29.​When administering medications to tube-fed patients, crushed medications should be mixed with
a.
water.
b.
fruit juice.
c.
diluted enteral formula.
d.
full-strength enteral formula.

A

29

​30.​Health care providers need to ask specific questions to find out about patients’ use of herbal products because
a.
many individuals do not consider these to be drugs or supplements.
b.
patients may not be aware of the ingredients in supplements that they take.
c.
patients may be spending unnecessary money on products that have no efficacy.
d.
patients generally do not want medical staff to know that they use herbal products.

A